Idaho, 2021High Wind and Strong Wind in Idaho, January 13 to 14, 2021
January 13 to 14, 2021 · NWS OTX · 8 events in 5 counties and zones
A strong cold front moved through northern Idaho on the morning of January 13th. With this front, severe winds swept through the Idaho Panhandle bringing widespread damage, fallen trees, and power outages.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 1
- Property damage
- $5.1 million
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through northern Idaho on the morning of January 13th. With this front, severe winds swept through the Idaho Panhandle bringing widespread damage, fallen trees, and power outages. In Kootenai and Shoshone counties, widespread gusts of 60 to 70 mph winds were observed. Winds were not as strong through the remainder of the Panhandle counties, but they still created power outages, downed trees, and wind damage. Numerous school districts cancelled school due to lack of power. Overall, it took a week to restore power to all who lost it.
Due to extensive wind damage and in effort to receive state funding for help with clean up, Kootenai County Board of County Commissioners signed a disaster declaration.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 13, 2:39 AM PST, 1 hour 21 minutes earlier.
Area forecast discussion, Jan 13, 2:39 AM PST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
239 AM PST Wed Jan 13 2021
.SYNOPSIS...
A strong storm system will continue to bring periods of moderate
to heavy precipitation through the morning. Strong winds
developing will continue into the afternoon hours today. Winds
may be strong enough to result in downed trees and power outages.
Drier weather returns on Thursday, with a few chances for light
mountain snow through the beginning of next week.
&&
.DISCUSSION...
Today through Tonight: The potent cold front associated with our
persistent slug of moisture and pineapple express weather pattern
is on our doorsteps early this morning. Morning weather analysis
across Washington and Oregon would show the cold front just
crossing the Cascades as winds are shifting from the south to the
southwest and picking up speeds. Just south of our forecast area
we're seeing wind gusts in the 35 - 45 mph range with select
locations observing 50+ mph. The forecast models have all been in
great agreement, so not many changes in the short term forecast
this morning. One interesting thing I noted was the 00z KOTX
sounding has 44kt of wind at 850 mb (about 2200 ft above the
ground) and model guidance was suggesting similar wind speeds at
00z Wednesday (Tuesday afternoon). Projecting ahead, our peak
winds look like they are showing face as of 130 am PST and will
continue to peak the next several hours, through 800 am PST or so
with the frontal passage. The majority of model guidance continues
to suggest decent mixing of 50-65 kt of wind with the frontal
passage.
*The impacts from strong winds remain the same: potential for
widespread damage and downed trees and branches, power outages.
The other weather hazard we're dealing with is a significant
amount of rain over a few days which has led to several river and
creek rises. In particular is the Palouse River. We're monitoring
this area and others closely, but it looks like the area along the
Palouse River from Moscow into Pullman will reach bankfull and
perhaps overcome that. This river is expected to see levels recede
through late Wednesday and into Thursday as our prolonged
precipitation event comes to an end. /Dewey
Thursday through Tuesday: Not much has changed for the extended
forecast period. Still looking at less active conditions with a
chance for light mountain snow Friday, Sunday, and Tuesday.
Lowland precipitation looks closer to improbable on these days,
but scattered, light snow or rain accumulations cannot be ruled
out, particularly Sunday and Tuesday. Sunday could also be
somewhat windy but likely not very impactful.
During this period, temperatures will be slightly above normal,
with highs in the 30s to mid 40s and lows in the 20s to mid 30s.
RC
&&
.AVIATION...
12Z TAFS:
HIGH WINDS OVERNIGHT BETWEEN 10Z TO 16Z WITH STRONG COLD FRONT
A vigorous low pressure system is bringing rain and low level
wind shear through the overnight hours into late Wednesday morning.
Winds up at 2 kft agl will increase to between 50-60 kts while in
the warm sector of this low pressure system. The trailing cold
front will then sweep across the region through the early morning
hours when it is anticipated that these high winds will surface
down producing gusts of 40 to 50 kts. The surface gradient will
remain strong into the afternoon. High end wind gusts will come
down a little for the afternoon, but winds will remain very windy.
There is also a chance for convective showers to develop right
along the cold front between 14-17Z. Dry air will move in behind
these showers with VFR conditions prevailing with the windy
conditions. /Dewey
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 38 47 24 36 27 37 / 100 30 10 0 0 0
Coeur d'Alene 37 46 23 36 27 37 / 100 60 10 0 0 0
Pullman 39 46 26 39 29 37 / 100 70 10 0 0 10
Lewiston 49 53 30 43 33 44 / 90 70 10 0 0 10
Colville 35 46 19 34 23 36 / 100 20 10 0 0 0
Sandpoint 37 43 22 33 24 34 / 100 80 30 0 0 10
Kellogg 38 43 24 37 28 37 / 100 100 40 0 0 20
Moses Lake 38 50 27 42 30 40 / 90 10 0 0 0 0
Wenatchee 33 44 26 37 29 39 / 90 20 10 0 10 10
Omak 36 47 23 36 27 37 / 100 20 10 0 10 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 3 AM to 4 PM PST Wednesday for Central
Panhandle Mountains-Northern Panhandle.
High Wind Warning from 2 AM to 4 PM PST Wednesday for Coeur
d'Alene Area-Idaho Palouse-Lewiston Area.
High Wind Warning from 3 AM to 10 AM PST Wednesday for Lewis and
Southern Nez Perce Counties.
WA...Wind Advisory from 3 AM to 4 PM PST Wednesday for Northeast
Mountains.
High Wind Warning from 2 AM to 4 PM PST Wednesday for Lower
Garfield and Asotin Counties-Spokane Area-Upper Columbia
Basin-Washington Palouse.
Wind Advisory from 2 AM to 8 AM PST Wednesday for Moses Lake
Area-Waterville Plateau-Wenatchee Area.
&&Hazardous weather outlook, Jan 12, 2:48 PM PST, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
248 PM PST Tue Jan 12 2021
IDZ001-004-WAZ037-038-042-132300-
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-
248 PM PST Tue Jan 12 2021
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Widespread rain is expected to persist tonight.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Winds will increase out of the south-southwest early Wednesday.
Strong winds are expected and impacts include damage to trees,
power outages, and difficult travel for high profile vehicles.
Recent rain and snowmelt will likely produce small creek rises and
heighten the potential for rock slides in steep terrain.
Precipitation will taper off Wednesday and a brief break in the
weather is expected Thursday through early Friday.
IDZ027-WAZ031-032-034-035-041-043-044-132300-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Moses Lake Area-
Upper Columbia Basin-Wenatchee Area-Okanogan Valley-
Waterville Plateau-
248 PM PST Tue Jan 12 2021
This Hazardous Weather Outlook is for portions of North Central
Idaho...Central Washington...East Central Washington...North
Central Washington and Southeast Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Widespread rain is expected to persist tonight.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Winds will increase out of the south-southwest early Wednesday.
Strong winds are expected and impacts include damage to trees,
power outages, and difficult travel for high profile vehicles.
Precipitation will taper off Wednesday and a brief break in the
weather is expected Thursday through early Friday.
IDZ002-003-026-WAZ033-036-132300-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-Washington Palouse-
Spokane Area-
248 PM PST Tue Jan 12 2021
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Widespread rain is expected to persist tonight. The rain and
snowmelt will cause minor flooding and heighten the potential for
rock slides in steep terrain.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Rain and snowmelt will cause minor flooding and lead to rises on
small rivers and creeks and heighten the potential for rock slides
in steep terrain. Winds will increase out of the south-southwest
early Wednesday. Strong winds are expected and impacts include
damage to trees, power outages, and difficult travel for high
profile vehicles. Precipitation will taper off Wednesday and a
brief break in the weather is expected Thursday through early
Friday.
High Wind, Coeur D'Alene Area
- When
- January 13, 4:00 AM PST to 8:00 AM PST
- Where
- Coeur D'Alene Area forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
Broadcast media reported that a motorist drove off the side of an embankment after the tree struck his truck on Highway 97, near Lake Coeur d'Alene. The motorist succumbed to his injuries at the scene.
High Wind, Coeur D'Alene Area
- When
- January 13, 4:00 AM PST to 8:00 AM PST
- Where
- Coeur D'Alene Area forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 1 indirect
- Property damage
- $5.0 million
- Reported by
- Fire Department/Rescue
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
There were numerous reports of downed trees and power lines, roadways blocked, and house damage due to the high winds early January 13th. A motorist drove off the side of an embankment after the tree struck his truck on Highway 97, near Lake Coeur d'Alene. The motorist succumbed to his injuries at the scene. Due to wind damage, an estimated 30,000 customers were without power in Kootenai County, most in the Coeur d'Alene and Hayden Lake area.
High Wind, Lewis and Southern Nez Perce
- When
- January 13, 4:00 AM PST to January 14, 12:00 AM PST
- Where
- Lewis and Southern Nez Perce forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Utility Company
- Coordinates
- 46.282, -116.588 (the zone’s center; the record gives no point)
Avista Utilities reported approximately 2,200 customers without power in the Lewis Clark Valley and Camas Prairie due to high winds.
Strong Wind, Idaho Palouse
- When
- January 13, 6:00 AM PST to 8:00 AM PST
- Where
- Idaho Palouse forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 47.017, -116.685 (the zone’s center; the record gives no point)
Broadcast media reported numerous blockages on US 95, north of Tensed, due to a crash from downed power lines.
High Wind, Idaho Palouse
- When
- January 13, 6:00 AM PST to 8:00 AM PST
- Where
- Idaho Palouse forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 47.017, -116.685 (the zone’s center; the record gives no point)
Gusty winds occurred across the Idaho Palouse early January 13th. Downed power lines on US Highway 95 led to a vehicle crash and numerous blockages until the road was safely cleared. The estimated wind gust of 50 knots is based on wind damage.
Strong Wind, Central Panhandle Mountains
- When
- January 13, 7:00 AM PST to 10:00 AM PST
- Where
- Central Panhandle Mountains forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
Broadcast media reported approximately 40 miners trapped after the Galena Mine Complex lost power due to strong winds. Power was restored 24 hours later and all miners made it out safely.
Strong Wind, Northern Panhandle
- When
- January 13, 7:00 AM PST to 11:59 PM PST
- Where
- Northern Panhandle forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $25,000
- Reported by
- Utility Company
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A utility company reported approximately 10,000 customers without power in Bonner County due to damage to power lines from wind damage.
High Wind, Central Panhandle Mountains
- When
- January 13, 7:00 AM PST to 10:00 AM PST
- Where
- Central Panhandle Mountains forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
There were widespread gusts up to 60 mph, which led to power outages, across Shoshone County. Approximately 40 miners trapped after the Galena Mine Complex lost power due to strong winds. Power was restored 24 hours later and all miners made it out safely.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Washington, January 13, 20212 deaths · 2 injured · $3.2 million · 62 kt wind · 14 events
- Dust Storm and High Wind in Colorado, January 13 to 15, 20211 death · 101 kt wind · 18 events
- High Wind in North Dakota, January 13 to 14, 2021$945,000 · 81 kt wind · 36 events
- Coastal Flood in Washington, January 13, 2021$1.1 million · 2 events
- High Wind in Montana, January 13, 2021$752,000 · 109 kt wind · 8 events
- High Wind in Nebraska, January 13 to 15, 202167 kt wind · 25 events
- High Wind in South Dakota, January 13 to 15, 202181 kt wind · 24 events
- Dust Storm and High Wind in Kansas, January 13 to 15, 202167 kt wind · 16 events
- High Wind in Montana, January 13 to 15, 202176 kt wind · 15 events
- High Wind in Nebraska, January 13 to 15, 202175 kt wind · 9 events
- High Wind in Wyoming, January 13 to 14, 202169 kt wind · 6 events
- Blizzard in Minnesota, January 13 to 14, 20215 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937288, 937289, 938528, 937295, 976819, 937279, 937296, 976773.